Submissions and TGA response: Non-steroidal anti-inflammatory drugs: proposed additional advisory statement

NSAIDs for oral use: diclofenac, flurbiprofen, ibuprofen, ketoprofen, mefenamic acid and naproxen

13 February 2017

Background

With this consultation, the TGA sought comments on the wording of a proposed additional advisory statement for the non-steroidal anti-inflammatory drugs (NSAIDs) diclofenac, flurbiprofen, ibuprofen, ketoprofen, mefenamic acid and naproxen, for inclusion in the next update to the Required Advisory Statements for Medicine Labels (RASML) document.

The RASML currently requires the following advisory statement for NSAIDs in regards to use in pregnancy:

Do not use during the first 6 months of pregnancy except on doctor's advice. Do not use at all during the last 3 months of pregnancy.

However, in September 2016, a TGA safety review reported that there was a known association between use of non-aspirin NSAIDs and increased risk of miscarriage, particularly when the medicine was taken close to the time of conception.

To convey this potential risk to women who have just conceived and may not be aware that they are pregnant, the TGA proposed that the additional words 'if likely to become pregnant' should be incorporated into the current RASML advisory statement for non-aspirin NSAIDs in regards to use in pregnancy, as follows:

Do not use if likely to become pregnant, or during the first 6 months of pregnancy except on doctor's advice. Do not use at all during the last 3 months of pregnancy.

The TGA proposed that this extended statement should be required for the labels of all oral non-aspirin NSAIDs; including medicines indicated exclusively for dysmenorrhoea (period pain), which are not currently required to display any warning in regards to use in pregnancy.

Submissions received

The TGA would like to thank the respondents who have submitted written comments or made submissions in response to the consultation: Non-steroidal anti-inflammatory drugs: proposed additional advisory statement.

Two submissions were received:

How to access a pdf document

Summary of issues reported and TGA response

The following sets out in brief the broad issues identified from the submissions received and the TGA's response.

1. Comments on the proposed extended statement

  1. The respondents supported the proposed extension to the pregnancy warning statement, but considered that the intent of the wording 'Do not use if likely to become pregnant' may not be understood by the target consumer population. For example, it was suggested that women 'likely to become pregnant' could be misunderstood to mean all women of childbearing age. A respondent suggested that the TGA consider obtaining feedback from the target consumer population regarding their understanding of this statement.

    Another respondent recommended that the intent of the statement would be clearer if the word 'planning' or 'trying' was used instead of 'likely'.

    The respondent suggested that 'For women to relate to this warning statement and take the necessary preventative action to avoid the potential risk of miscarriage around the time of conception, they first need to be cognisant of the possibility of becoming pregnant. This is most likely to occur when a woman is planning/trying to become pregnant'.

  2. A respondent sought assurance that the more restrictive statement 'Do not use if pregnant or likely to become pregnant' would be considered acceptable in place of 'Do not use if likely to become pregnant, or during the first 6 months of pregnancy except on doctor's advice. Do not use at all during the last 3 months of pregnancy'.

TGA response

  1. The TGA agrees that the wording '...likely to become pregnant' may be unclear. It is possible that this wording may be misunderstood to mean all women of childbearing age, including in the years and months before there is any potential for pregnancy.

    The TGA safety review does not indicate that the risk extends to use of NSAIDs in the years and months before a woman starts actively trying to become pregnant. The review noted that the statistical association was greatest when the medicine was taken close to the time of conception, and that the association between NSAID use and early miscarriage is biologically plausible because '...prostaglandin inhibition is thought to interfere with embryo implantation leading to abnormal implantation that predisposes an embryo to miscarriage' and additionally 'it is postulated that non-aspirin NSAID use may impact on placental perfusion and circulation, increasing the risk of foetal demise'. The review does not indicate any evidence of risk that extends to use of NSAIDs in the years and months before a woman starts actively trying to become pregnant.

    Women who are actively trying to become pregnant are the primary intended target for this advisory statement, so the TGA considers that the proposed wording '... trying to become pregnant' would be appropriate.

    The word 'trying' is a plain English term that should be readily understood.

    Therefore, in response to the respondent feedback, the RASML advisory statement for non-aspirin NSAIDs in regards to use in pregnancy will be amended as follows (the underlining will not be used in the RASML):

    Do not use if trying to become pregnant, or during the first 6 months of pregnancy except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  2. The RASML permits variation of the wording of the specified advisory statements, provided that the intent is not changed; and more restrictive statements are generally permitted as acceptable variation for the purposes of the RASML. The statement proposed by the respondent would be acceptable in this case.

2. Comments on harmonisation of the entries for each of the NSAIDs

The respondents supported consistency of required advisory statements across all OTC non-aspirin NSAID labelling, including on those products indicated solely for dysmenorrhoea, for the reasons given.

However, a respondent noted that diclofenac, flurbiprofen, ketoprofen and naproxen (but not mefenamic acid) all have RASML entries with the condition description 'In preparations for oral use in children under 12 years of age', even though none of these NSAIDs are currently approved in medicines for oral use in children. The respondent queried why mefenamic acid does not have a corresponding entry.

TGA response

Mefenamic acid is unique in that it is included in Schedule 4 of the SUSMP (Prescription Only Medicine) for all indications other than treatment of dysmenorrhoea (for which it is in Schedule 2).

Diclofenac, flurbiprofen, ketoprofen, naproxen, and mefenamic acid currently all have an 'exclusively-for-dysmenorrhoea' entry in the RASML. The warning 'Ask your doctor or pharmacist before use in children suffering dehydration through diarrhoea and/or vomiting' is not required by any of these 'exclusively-for-dysmenorrhoea' entries; or by the other 'adult-only' entries where these exist for the same NSAID (because infants and small children are the main target population for this warning).

As part of the changes proposed with this consultation, the 'exclusively-for-dysmenorrhoea' entry is being merged with the main 'adult-only' entry for the same NSAID, where this exists.

However, it is evident that the omission of the condition 'When indicated exclusively for dysmenorrhoea' from the RASML entry may cause confusion in the case of mefenamic acid. Therefore this 'condition' will be reinstated in the RASML update, for mefenamic acid only.

3. Other issues

Summary of issues

  1. Consumer Medicine Information: A respondent recommended that warnings relating to the increased risk of spontaneous abortion should also be included in the Consumer Medicines Information for these medicines.
  2. Comments in relation to requirements for paediatric 'minimum age' statements: A respondent recommended that the TGA address instances of inconsistency and duplication of requirements of the ARGOM and the Labelling Order/RASML in relation to statements on products that are only indicated for adults and/or children over a particular age, such as '...do not give to children under xx years/months...'.

    The respondent noted that ARGOM Appendix 5: Guidelines on OTC applications for specific substances - Paediatric Products requires all OTC NSAIDs that only include doses for adults and/or children over a particular age to include a children's dosage warning statement such as 'Do not give to children under xx years/months'. Although the location of the statement is not specified in the ARGOM in this case, the respondent advises that '... it has often been required [by the TGA] during evaluation to be positioned as part of the directions for use, similar to the instructions provided in ARGOM Appendix 5: Guidelines on OTC applications for specific substances: Paediatric products containing sedating antihistamines' (which requires these statements to appear in the Directions for Use).

    Therapeutic Goods Order No. 92 Standard for labels of non-prescription medicines (TGO 92) will require these statements to be located under the 'Warnings' heading in the Critical Health Information panel (before the Directions for Use). Therefore, the respondent recommended removal of any 'location requirements' that are included in the ARGOM in order to:

    • avoid the potential for conflict with the corresponding requirements of TGO 92;
    • avoid the possibility of sponsors being required to include the children's dosing advisory statement twice on labels - once in the Directions for use and once with the Warning statements; and
    • ensure consistency of location of the statement across all NSAID labels (and any other substances for which the statement is required)'.
  3. NSAIDs Pregnancy Category: A respondent provided comment in relation to the current classification of NSAIDs in the alphabetical Australian Categorisation System for Prescribing Medicines in Pregnancy, in the context of the required RASML statements. The respondent also suggested that the TGA undertake a full review of the risk categorisation system.
  4. Timeframe for implementation: There were no objections to the proposed timeframe for inclusion of the additional statement in the RASML.

TGA response

  1. Consumer Medicine Information: In addition to requiring all OTC non-aspirin NSAIDs to include an advisory statement on their packaging, the September 2016 TGA Safety Review included a recommendation to harmonise the warnings in the Product Information for systemic non-aspirin NSAIDs in regard to the increased risk of spontaneous abortion when NSAIDs are taken around the time of conception. Consumer Medicine Information documents are required to be consistent with the applicable Product Information. Therefore, the TGA can confirm that the new advisory statement (or words to the same effect) will be expected to be included in Consumer Medicine Information documents, where they are supplied for a product.
  2. Comments in relation to requirements for the location of paediatric 'minimum age' statements: These comments will be forwarded to the appropriate area of TGA for consideration independently of this current consultation.
  3. NSAIDs Pregnancy Category: The comments in relation to the Australian categorisation system for prescribing medicines in pregnancy will be forwarded to the appropriate area of TGA for consideration independently of this current consultation.
  4. Timeframe for implementation: As indicated in the consultation, it is proposed that the new requirements will come into effect as part of RASML 4 (Schedule 2 to the next edition of the Medicines Advisory Statements Specification) on 1 January 2019.

Final proposal: Advisory statements for medicines containing diclofenac, flurbiprofen, ibuprofen, ketoprofen, mefenamic acid or naproxen for oral administration

The following advisory statements will be included in the Required Advisory Statements for Medicine Labels (RASML) document when it is next updated.

1. Proposed amended RASML entries for medicines containing diclofenac for oral administration

Note: The proposed additional text is indicated by underlining in the table below (the underlining is not proposed to be required on affected medicine labels).

Column 1
Substance(s)
Column 2
Conditions
Column 3
Required statement(s)
Diclofenac In preparations for oral use in adults and children aged 12 years and over
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to diclofenac or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with other products containing diclofenac, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
Diclofenac In preparations for oral use in children under 12 years of age
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to diclofenac or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with other products containing diclofenac, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  • Ask your doctor or pharmacist before use of the medicine in children suffering from dehydration through diarrhoea and/or vomiting.

2. Proposed amended RASML entries for medicines containing flurbiprofen for oral administration

Note: the proposed additional text is indicated by underlining in the table below (the underlining is not proposed to be required on affected medicine labels).

Column 1
Substance(s)
Column 2
Conditions
Column 3
Required statement(s)
Flurbiprofen In preparations for oral use in adults and children aged 12 years and over
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to flurbiprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with other products containing flurbiprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
Flurbiprofen In preparations for oral use in children under 12 years of age
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to flurbiprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with other products containing flurbiprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  • Ask your doctor or pharmacist before use of the medicine in children suffering from dehydration through diarrhoea and/or vomiting.

3. Proposed amended RASML entries for medicines containing ibuprofen for oral administration

Note: the proposed additional text is indicated by underlining in the table below (the underlining is not proposed to be required on affected medicine labels).

Column 1
Substance(s)
Column 2
Conditions
Column 3
Required statement(s)
Ibuprofen For the purpose of exclusion from the schedules to the SUSMP, when in preparations for oral use in adults and children aged 12 years and over
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  • Unless a doctor has told you to, do not use if you are aged 65 years or over.
Ibuprofen When included in a schedule to the SUSMP for oral use in adults and children aged 12 years and over
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
Ibuprofen For the purpose of exclusion from the schedules to the SUSMP, for oral use in children under 12 years of age
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  • Ask your doctor or pharmacist before use of the medicine in children suffering from dehydration through diarrhoea and/or vomiting.
  • Unless a doctor has told you to, do not use if you are aged 65 years or over.
  • Unless a doctor has told you to, do not use in children 6 years of age or less.
Ibuprofen When included in a schedule to the SUSMP, for oral use in children under 12 years of age
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  • Ask your doctor or pharmacist before use of the medicine in children suffering from dehydration through diarrhoea and/or vomiting.

4. Proposed amended RASML entries for medicines containing ketoprofen for oral administration

Note: the proposed additional text is indicated by underlining in the table below (the underlining is not proposed to be required on affected medicine labels).

Column 1
Substance(s)
Column 2
Conditions
Column 3
Required statement(s)
Ketoprofen In preparations for oral use in adults and children aged 12 years and over
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ketoprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing ketoprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
Ketoprofen In preparations for oral use in children under 12 years of age
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ketoprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing ketoprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  • Ask your doctor or pharmacist before use of the medicine in children suffering from dehydration through diarrhoea and/or vomiting.

5. Proposed amended RASML entries for medicines containing mefenamic acid for oral administration

Note: the proposed additional text is indicated by underlining in the table below (the underlining is not proposed to be required on affected medicine labels).

Column 1
Substance(s)
Column 2
Conditions
Column 3
Required statement(s)
Mefenamic acid When indicated exclusively for the treatment of dysmenorrhoea
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to mefenamic acid or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing mefenamic acid, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.

6. Proposed amended RASML entries for medicines containing naproxen for oral administration

Note: the proposed additional text is indicated by underlining in the table below (the underlining is not proposed to be required on affected medicine labels).

Column 1
Substance(s)
Column 2
Conditions
Column 3
Required statement(s)
Naproxen In preparations for oral use in adults and children aged 12 years and over
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to naproxen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing naproxen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
Naproxen In preparations for oral use in children under 12 years of age
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to naproxen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless advised by your doctor or pharmacist, do not use with products containing naproxen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly.
  • Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if trying to become pregnant, or during the first 6 months of pregnancy, except on doctor's advice. Do not use at all during the last 3 months of pregnancy.
  • Ask your doctor or pharmacist before use of the medicine in children suffering from dehydration through diarrhoea and/or vomiting.